Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 85, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 31, 2004, 5:43 AM EDT for Pulaski County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 5:43 AM EDT (09:43 UTC)
- Expired
- May 31, 2004, 6:30 AM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Pulaski County, VA
The radar
The Roanoke radar (KFCX), 38 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 12:40 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 310943
SVRRNK
VAC155-311030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 AM EDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PULASKI COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 630 AM EDT
* AT 540 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF PARROTT...
OR ABOUT 7 MILES NORTHWEST OF PULASKI...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PARROTT BY 600 AM EDT
6 MILES NORTH OF GRAYSONTOWN BY 610 AM EDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3707 8055 3711 8062 3716 8056 3722 8063
3719 8071 3719 8080 3711 8090 3706 8089
3705 8081 3704 8056
$$
CLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:00 AM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 31, 4:00 AM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 400 AM EDT MON MAY 31 2004 .DISCUSSION... SHORT TERM (THROUGH WEDNESDAY NIGHT)... VERY FAST MOVING SQUALL LINE WILL COME THRU THIS MORNING. WARM FNT WILL LIFT NORTH JUST AHEAD OF CDFNT. TSRA AHEAD OF LINE HAS SATURATED THE GROUND IN THE WRN COUNTIES WHERE THE FF GUID WAS ALREADY VERY LOW SO HAVE ISSUED A FLOOD WATCH FOR FLASH FLOODING FOR THIS MORNING. ALSO RAISED POPS AND INCREASED CLOUD COVER FOR TODAY. MODELS CONTINUE TO SHOW GOOD DYNAMICS ARND CLOSED UPPER LOW THRU THUR MORN. HAVE EXTENDED POPS ON WED NGT BASED ON 8H/7H UVV FCST...UPPER DIFFLUENCE AND GOOD Q-V FORCING WED NGT. LITTLE CHANGE MADE TO TEMPS THRU THUR. && .LONG TERM (THURSDAY THROUGH SUNDAY)... NO CHANGES NEEDED AT THIS TIME. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON FOR VAZ007-009>012 WV...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON FOR WVZ042>045. && 14
Hazardous weather outlook, May 30, 5:51 AM EDT, 23 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 551 AM EDT SUN MAY 30 2004 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-310949- ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-BOTETOURT VA- CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV- MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA- ROCKBRIDGE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-WYTHE VA- 551 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY NIGHT INTO MONDAY EVENING. STRONG STORMS EXPECTED TO MOVE EASTWARD INTO THE MOUNTAINS FROM TENNESSEE AND KENTUCKY. IN ADDITION...THERE IS A POTENTIAL FOR FLOODING DUE TO HEAVY RAIN WITH ANY OF THESE STORMS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY BUT MAY BE NEEDED ON MONDAY. NCZ003>006-019-020-VAZ032>035-043>047-058-059-310949- AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA- CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 551 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY NIGHT INTO MONDAY EVENING. STRONG STORMS EXPECTED TO MOVE EASTWARD INTO THE MOUNTAINS FROM TENNESSEE AND KENTUCKY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY BUT MAY BE NEEDED ON MONDAY.
In the hours before
Special weather statement, May 31, 4:08 AM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 408 AM EDT MON MAY 31 2004 NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-310915- ALLEGHANY NC-ASHE NC-BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-WYTHE VA- 408 AM EDT MON MAY 31 2004 ..STRONG THUNDERSTORMS APPROACHING THE AREA... A LINE OF STRONG THUNDERSTORMS WILL RACE ACROSS THE AREA FROM WEST TO EAST BETWEEN 415 AM ACCOMPANIED
Special weather statement, May 31, 4:21 AM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 421 AM EDT MON MAY 31 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-311030- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 421 AM EDT MON MAY 31 2004 ...STRONG THUNDERSTORMS TO CROSS THE REGION... A LINE OF STRONG THNUNDERSTORMS WILL RACE ACROSS THE REGION BETWEEN 430 AND 630 THIS MORNING. BE ON THE LOOK OUT FOR THUNDERSTORMS ACCOPANIED BY STRONG GUSTY WINDS TO 45 MPH...VIVID LIGHTING AND HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HJL
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:32 AM EDT | Severe Thunderstorm Warning | RNK | Smyth | 28 min |
| May 31, 5:24 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 51 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.